Doctors Almost Ruined This Soldier

A soldier contacted me: “All of a sudden I can’t run. I get out of breath.”

I double-checked that he was staying off of dairy which he had discovered that he was allergic to. He confirmed that, as much as possible he was avoiding dairy.

I knew that he had joined the army underweight and had worked very, very hard to meet the increasing requirements of the army’s physical training.

The next day he called again, mentioning the prescription medications the army had given him for chronic rhinitis...boogers, in other words. One of them caught my attention: a nasal spray.

“That’s a steroid, isn’t it?!”, I demanded. “That will give you adrenal insufficiency (the adrenal gland must be strong in order to do demanding physical training). That’s why you can’t run”

Skeptically, he said, “I’ll ask my doctor”.

After speaking to the doctor, “She says the dose given me was way too small to cause any problem. There is no connection.”

“She’s just saying that because you weren’t given large doses outside of a certain set parameter. Read me the insert that came with the drug”.
He read, “Hypercorticism and adrenal suppression with higher than recommended dosages or at the regular dosage in susceptible individuals. If such changes occur, discontinue NASONEX Nasal Spray slowly.”

“I guess you’re a susceptible individual”, I pointed out.

He had only six weeks given to him by the army to ‘get it together’.

He is now off the steroid spray and onto supplements and able to do his physical training once again. He’s thrilled that he’s able to meet the army’s requirements because he loves his top secret intelligence job and he was facing an honorable discharge which he didn’t want. This doctor and his primary care doctor almost lost our country this talented serviceman.

Comments